The effects of N-acetylcysteine on oxidative stress in organophosphate poisoning model


Cankayali I. , DEMIRAG K. , ERIS O., ERSOZ B., MORAL A.

ADVANCES IN THERAPY, cilt.22, ss.107-116, 2005 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 22 Konu: 2
  • Basım Tarihi: 2005
  • Doi Numarası: 10.1007/bf02849882
  • Dergi Adı: ADVANCES IN THERAPY
  • Sayfa Sayıları: ss.107-116

Özet

Organophosphate compounds act by irreversible inhibition of cholinesterase. In addition to their muscarinic, nicotinic, and central nervous system effects, some organophosphate insecticides cause oxidative stress by increasing lipid peroxidation in erythrocytes and by increasing levels of the enzymes superoxide dismutase and catalase. In this study, the effects of an antioxidant, N-acetylcysteine (NAC), in organophosphate poisoning were investigated. After obtaining Animal Ethics Committee approval, 16 male Wistar rats were divided into 2 groups. Following anesthesia, rats were tracheostomized and mechanically ventilated. Invasive hemodynamic monitoring was begun and all rats were injected with 70 mg/kg of dichlorvos (DDVP) intraperitoneally. The rats in group 1 received placebo intravenous 0.9% NaCl and the rats in group 2 received 150 mg/kg intravenous NAC. Blood samples were obtained before injection of DDVP and 60 minutes after injection to determine levels of malondialdehyde, superoxide dismutase, and catalase. Hemodynamic data and biochemistry test results were compared by analysis of variance and Wilcoxon test. P < .05 was regarded as statistically significant. Superoxide dismutase and malondialdehyde levels were significantly increased in group 1 while no difference was observed in group 2. It was concluded that organophosphate compounds might cause oxidative stress by interfering with antioxidant defense mechanisms in erythrocytes and that NAC might prevent increased lipid peroxidation. In addition to classic treatments, drugs with antioxidant effects might therefore be promising in the treatment of organophosphate poisoning.